Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 4, NWS Salt Lake City, UT

July 20, 2010Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 20, 2010, 3:41 PM MDT for Garfield County, Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2010, 3:41 PM MDT (21:41 UTC)
Expired
Jul 20, 2010, 9:30 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 148 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WGUS55 KSLC 202141
FFWSLC
UTC017-025-210330-
/O.NEW.KSLC.FF.W.0004.100720T2141Z-100721T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
341 PM MDT TUE JUL 20 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GARFIELD COUNTY IN UTAH...
  THIS INCLUDES THE CITY OF ESCALANTE...
  NORTHEASTERN KANE COUNTY IN UTAH...

* UNTIL 930 PM MDT

* AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAINFALL AND FLASH FLOODING FROM THUNDERSTORMS OVER THE UPPER 
PORTIONS OF THE ESCALANTE RIVER BASIN NEAR AND NORTH OF THE TOWN OF 
ESCALANTE.

* LOCATIONS IN THE WARNING INCLUDE THE ESCALANTE RIVER DRAINAGE FROM 
NEAR THE TOWN OF ESCALANTE ALL THE WAY DOWNSTREAM TO LAKE POWELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3750 11110 3773 11140 3777 11167 3790 11166
      3797 11155 3791 11132 3734 11086 3733 11088
      3729 11084 3728 11087 3723 11089

$$

WILENSKY/MCINERNEY
1 follow-up statement
200 
WGUS75 KSLC 210325
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
925 PM MDT TUE JUL 20 2010

UTC017-025-210333-
/O.EXP.KSLC.FF.W.0004.000000T0000Z-100721T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
925 PM MDT TUE JUL 20 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MDT FOR NORTHEASTERN
KANE AND CENTRAL GARFIELD COUNTIES...

THE FLASH FLOOD WARNING FOR THE ESCALANTE RIVER DRAINAGE IS BEING 
ALLOWED TO EXPIRE. ALTHOUGH LOCAL RISES IN WATER LEVEL MAY HAVE 
OCCURRED...MAJOR FLOODING ALONG THIS RIVER IS NO LONGER EXPECTED. 

LAT...LON 3750 11110 3773 11140 3777 11167 3790 11166
      3797 11155 3791 11132 3734 11086 3733 11088
      3729 11084 3728 11087 3723 11089

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 10:05 AM MDT, 5 hours 36 minutes earlier.

Area forecast discussion, Jul 20, 10:05 AM MDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1005 AM MDT TUE JUL 20 2010

.SYNOPSIS...HIGH PRESSURE WILL SHIFT EAST TODAY ALLOWING A
SOUTHERLY FLOW TO DEVELOP OVER THE AREA. THIS FLOW WILL BRING
ADDITIONAL MOISTURE INTO UTAH TUESDAY INTO WEDNESDAY. A SYSTEM
PASSING TO THE NORTH WILL PIN MOISTURE BACK INTO SOUTHERN AND
EASTERN UTAH MIDWEEK.

&&

.DISCUSSION...DIFFUSE BOUNDARY DRAPED WEST TO EAST ACROSS CENTRAL
UTAH REMAINS A DIVIDING LINE FOR ANTICIPATED CONVECTION AS THE
DAY WEARS ON. BULK OF MOISTURE...THOUGH SLOWLY OOZING
NORTHWARD...REMAINS PINNED ACROSS THE SOUTHERN HALF OF THE STATE.
PWATS EXCEEDING 1 INCH OVER THE SOUTHERN THIRD COMBINED WITH
STRONG SOLAR INSOLATION OVER THE NEXT SEVERAL HOURS WILL PROVIDE
THE SPARK FOR SCATTERED THUNDERSTORMS THIS AFTERNOON OVER THE
TERRAIN AND ADJACENT DOWNWIND VALLEYS OF THE SOUTH. ISOLATED
THREAT FOR HEAVY RAIN AND LIGHTNING THE PRIMARY IMPACTS EXPECTED
WITH THESE STORMS...BOOSTED POPS THERE. ISOLATED STORMS EXPECTED AS
FAR NORTH AS THE WASATCH PLATEAU AND EASTERN UINTA MTNS...WITH
DIVIDING LINE IN THE VICINITY OF TINTIC JUNCTION. WEAK SUBSIDENCE
UPWIND OF BOUNDARY COMBINED WITH PWAT VALUES UNDER .60 INCHES OVER
NORTHERN UTAH WILL LIMIT CONVECTIVE POTENTIAL...WITH TERRAIN BASED
CU FORMATION A WORST CASE. HAVE DROPPED MENTION OF THUNDERSTORMS
FOR THE WASATCH/WASATCH BACK/SOUTHWEST WYOMING IN LATEST UPDATE.

REGIONAL WATER VAPOR LOOP INDICATES A SLIGHT EASTWARD MOTION OF
RIDGE AXIS THIS MORNING. THIS COMBINED WITH ADDED INFLUENCE OF
APPROACHING MID LEVEL SHORT WAVE CURRENTLY OVER WESTERN WASHINGTON
WILL ALLOW MID LEVEL SOUTHERLY FLOW TO INCREASE OVER THE NORTHERN
HALF OF THE STATE OVER THE NEXT 24 HOURS. GUIDANCE SUPPORTS THIS
TREND...WITH HINT OF INCREASED CLOUD COVER AND SHOWER/VIRGA
POTENTIAL ALONG THE WASATCH FRONT BY WEDNESDAY MORNING AS MOISTURE
ADVECTS NORTHWARD. WILL TAKE A HARDER LOOK AT 12Z GUIDANCE THROUGH THIS
SHIFT AND ADJUST POPS ACCORDINGLY. REGARDLESS...CONVECTIVE
POTENTIAL IS STILL ANTICIPATED TO INCREASE WEDNESDAY AFTERNOON AS
CURRENT FORECAST PORTRAYS. NO OTHER UPDATES ANTICIPATED AT THIS
TIME.

PREVIOUS DISCUSSION FOLLOWS...

THE SOUTHERLY FLOW WILL SERVE TO BRING ADDITIONAL MOISTURE INTO
THE AREA...PARTICULARLY INTO THE SOUTHERN TWO-THIRDS OF UTAH.
ADDITIONAL CLOUD COVER ASSOCIATED WITH THIS MOISTURE SHOULD HELP
TO REDUCE TEMPERATURES IN THE SOUTHERN HALF OF UTAH A FEW DEGREES
FROM MONDAY...WHICH SHOULD HELP ALLEVIATE THE DANGEROUS HEAT A
BIT...THOUGH CONDITIONS WILL STILL BE A LITTLE HOTTER THAN
CLIMATOLOGICAL NORMALS. THE MOISTURE SURGE WILL ALSO INCREASE THE
THREAT OF HEAVY RAIN...AS PRECIPITABLE WATER VALUES ARE FORECAST
TO REACH 1.00 INCH OR HIGHER IN SOUTHERN UTAH IN BOTH THE NAM AND
GFS. NORTHERN UTAH AND FAR SOUTHWEST WYOMING MAY SEE SOME
CONVECTION ON WEDNESDAY AS THE MOISTURE PUSHES NORTHWARD...BUT
THIS MOISTER AIRMASS WILL LIKELY BE SHORT- LIVED...AS THE
SHORTWAVE TROUGH BRUSHES BY THE AREA FROM THE NORTH...BRINGING
DRIER AND COOLER AIR INTO THE AREA LATE WEDNESDAY INTO THURSDAY.

WHILE THIS TROUGH WILL HELP TO DRY OUT THE NORTHERN HALF OF THE
CWA...BOTH THE GFS AND ECMWF INDICATE THAT THE SOUTH NEVER DRIES
OUT COMPLETELY THROUGH THE FORECAST PERIOD. HOWEVER...THERE MAY
BE A COUPLE DAYS WHERE CONVECTION IS NOT AS WIDESPREAD AS
USUAL...PARTICULARLY FRIDAY AND SATURDAY. BOTH GLOBAL MODELS
INDICATE THAT MOISTURE WILL BEGIN RETURNING IN FULL FORCE TO THE
AREA ON SUNDAY AND MONDAY...SO HAVE INCREASED POPS ABOVE
CLIMATOLOGY FOR THOSE DAYS...AND KEPT TEMPS SOMEWHAT COOLER THAN
WE HAVE SEEN THE PAST WEEK...PARTICULARLY IN THE SOUTH. DETAILS IN
THE GFS AND EC BEGIN TO DIVERGE LATE MONDAY...AS THEY DISAGREE ON
THE PLACEMENT OF DEEPER TROUGH OVER THE PACIFIC COAST...WHICH HAS
A BIG IMPACT ON THE AIRMASS OVER THE CWA. HAVE KEPT CONDITIONS
NEAR CLIMATOLOGY FOR DAY 7...THOUGH THIS IS A LOW CONFIDENCE
FORECAST AT BEST.

&&

.AVIATION...OPERATIONAL WEATHER CONCERNS AT KSLC TODAY ARE EXPECTED
TO REMAIN MINIMAL. WINDS CURRENTLY ARE LIGHT AND VARIABLE...AND
WILL GRADUALLY INCREASE OUT OF THE NORTHWEST OVER THE NEXT 2
HOURS. ALTHOUGH A FEW CUMULUS BUILDUPS ARE POSSIBLE OVER THE
ADJACENT MOUNTAINS...THUNDERSTORM AND OR OUTFLOW WIND IMPACTS ARE
NOT EXPECTED AT THIS TIME.

&&

..FIRE WEATHER...HIGH PRESSURE OVER NEW MEXICO WILL SHIFT EASTWARD
TODAY AND PUSH DEEPER MOISTURE NORTHWARD INTO SOUTHERN AND CENTRAL
UTAH. WETTING RAINS WILL BE POSSIBLE ACROSS THE SOUTHERN THIRD OF
UTAH IN THE STRONGER SHOWERS AND THUNDERSTORMS...OTHERWISE MAINLY
DRY THUNDERSTORMS ARE EXPECTED.

A PACIFIC SYSTEM WILL MOVE ACROSS THE PACIFIC NORTHWEST INTO IDAHO
TOMORROW. THIS SYSTEM WILL CAUSE SOUTHWEST WINDS TO INCREASE OVER
THE NORTHERN HALF OF UTAH WEDNESDAY AFTERNOON AND EVENING. RELATIVE
HUMIDITY VALUES WILL BE NEAR 10 PERCENT OVER WESTERN PORTIONS OF THE
STATE WHILE AREAS EAST OF THE WASATCH FRONT MAY STAY ABOVE 15
PERCENT. DUE TO UNCERTAINTY REGARDING HUMIDITY LEVELS FOR THE
WASATCH MOUNTAINS AND MOUNTAIN VALLEYS...A FIRE WEATHER WATCH WAS
ISSUED RATHER THAN A RED FLAG WARNING. WILL WAIT FOR 12Z MODELS
BEFORE DETERMINING WHETHER AN UPGRADE WILL BE NECESSARY WITH THE
AFTERNOON PACKAGE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON TO 10 PM MDT WEDNESDAY BELOW 6500
     FEET FOR UTZ420.

     RED FLAG WARNING FROM NOON TO 10 PM MDT WEDNESDAY FOR
     UTZ423-434.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING BELOW 6000 FEET FOR UTZ425-426.

WY...NONE.
&&

MERRILL/KRUSE/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 20, 5:10 AM MDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
510 AM MDT TUE JUL 20 2010

UTZ001>016-019>021-517-518-WYZ021-211200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
510 AM MDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS PRIMARILY THE SOUTHERN AND EASTERN PORTIONS OF THE OUTLOOK
AREA THIS AFTERNOON AND EVENING. SOME STORMS WILL BE CAPABLE OF
PRODUCING BRIEF LOCALLY HEAVY RAINFALL...PARTICULARLY IN SOUTHERN
UTAH.

ALTHOUGH HEAT INDICES ARE EXPECTED TO REMAIN BELOW 105 IN MOST
LOCATIONS TODAY...CONDITIONS WILL STILL BE HOTTER THAN USUAL
ACROSS SOUTHERN UTAH...PARTICULARLY IN UTAHS DIXIE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CENTRAL AND SOUTHERN UTAH WILL CONTINUE TO HAVE A THREAT OF
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY
THROUGH THE REST OF THE WEEK. HEAVY RAIN COULD ACCOMPANY SOME OF
THE STORMS WITH THE POSSIBILITY OF LOCAL FLASH FLOODING.

THE STORMS WILL SPREAD INTO THE NORTHERN OUTLOOK AREA ON WEDNESDAY
THEN RETREAT SOUTH AGAIN THURSDAY.

GUSTY SOUTH WINDS WILL DEVELOP ACROSS WESTERN PORTIONS OF THE
OUTLOOK AREA WEDNESDAY. DRIER AIR WILL ALSO START TO SPREAD INTO
THE NORTHWESTERN PORTIONS DURING THE DAY AND THE COMBINATION OF
WIND AND LOW HUMIDITY WILL RESULT IN HAZARDOUS FIRE WEATHER
CONDITIONS WEDNESDAY AFTERNOON AND EVENING. THESE CONDITIONS MAY
ALSO SPREAD FURTHER EAST INTO THE NORTHERN WASATCH MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 20, 1:14 PM MDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
114 PM MDT TUE JUL 20 2010

UTZ013-518-202000-
SAN RAFAEL SWELL UT-SOUTHERN UTAH MOUNTAINS UT-
114 PM MDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN EMERY...
WESTERN WAYNE AND EXTREME NORTHERN GARFIELD COUNTIES UNTIL 200 PM
MDT...

AT 108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF CAPITOL REEF NP...OR 23
MILES SOUTHEAST OF LOA...MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. HEAVY RAIN WITH THIS STORM MAY CAUSE
NORMALLY DRY STREAMS AND WASHED TO FILL WITH WATER.

* LOCATIONS IMPACTED INCLUDE...
   FRUITA...
   CAPITOL REEF NP...

THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 3854 11126 3837 11090 3812 11122 3822 11144
TIME...MOT...LOC 1913Z 215DEG 11KT 3825 11126

NH
Local storm report, Jul 20, 3:17 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
317 PM MDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      FRUITA                  38.28N 111.25W
07/20/2010                   WAYNE              UT   PARK/FOREST SRVC

            WATER FLOWING OVER THE ROAD ALONG SR 24 AND SCENIC ROAD.

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:16 AM MDTFire Weather WatchSLC11 hr
Jul 20, 3:16 AM MDTRed Flag WarningSLC43 hr
Jul 20, 1:14 PM MDTSpecial Weather StatementSLCWayne46 min
Jul 20, 2:07 PM MDTFlash Flood WarningSLCWayne3 hr
Jul 20, 2:54 PM MDTFlash Flood WarningSLCGarfield, Kane10 hr

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.